Are you a health care worker? We’d love to hear from you. Email editor at northcarolinahealthnews.org
By Rose Hoban
Word is spreading around the state about a deadly form of opioid that’s killed at least 19 people in North Carolina since the new year.
The problems have been caused by a drug known as furanylfentanyl, a powerful form of the synthetic opiate fentanyl.
Fentanyl itself is about 80 times as potent as morphine, about 20 times stronger than heroin, and is used frequently in surgery and for pain control for cancer patients. On the street, fentanyl has been known as China White and can be deadly when it’s mixed into heroin.
And furanylfentanyl is even more potent than regular fentanyl.
There have been overdoses and deaths in New Hanover County attributable to heroin laced with something much stronger, confirmed Deputy Chief Mitch Cunningham of the Wilmington Police Department.
“We believe that the save we had today, it was likely present,” Cunningham said Tuesday afternoon, referring to a situation in which someone from his department administered a drug to reverse an overdose.
Ruth Winecker, chief toxicologist in the state Office of the Chief Medical Examiner, said she first had a suspicion there was something stronger than fentanyl in September when an overdose case came in.
“At first, we did not know what it was. On our regular screen, we detected a compound called 4ANTP,” which she explained is a byproduct created when labs alter fentanyl.
“We knew we had a fentanyl-like drug in that case,” Winecker said.
Months later, in February, another case came in, then another and another. By then, Winecker had done the work to be able to identify furanylfentanyl more easily.
“We occasionally see new and different research chemicals used in medical and pharmaceutical research. We find them in our casework,” she said, but very rarely.
“But with 19 of these,” Winecker said, “that’s extreme.”
Anna Dulaney, a toxicologist with the Carolinas Poison Center, confirmed that her office has also been hearing about laced heroin.
“That’s what a lot of people are concerned about, among EMS workers and emergency department personnel,” she said.
Dulaney said her big concern was that heroin laced with furylfentanyl is far more potent than users expect and can be lethal at much lower doses.
Cunningham said his department started distributing naloxone, a drug that can reverse opiate overdose, last week, and that they’ve already documented two rescues from overdose.
Robert Childs heads the North Carolina Harm Reduction Coalition, which promotes the use of naloxone to reverse opiate overdose and distributes naloxone kits. He said since he moved to the Wilmington area four months ago, he’s gotten documented reports of at least 400 people who have had overdoses reversed by naloxone.
“I’ve never encountered anything like it,” he said. “There was one weekend where we had four or five rescues; it was all fentanyl related.”
Many forms of fentanyl
There are at least 30 different chemical offshoots of fentanyl and, according to Winecker, it’s not that complicated for a “moderately sized lab” to alter fentanyl into one of these even more potent analogs.
Winecker said she contacted colleagues in Europe once she identified furanylfentanyl to see if they had seen it before. They had.
Fentanyl analogs have been circulating around Eastern Europe for more than a decade, with the highest use documented in Estonia, where it has caused hundreds of deaths, according to a 2015 review in the International Journal of Drug Policy. According to the IJDP, “production facilities have been seized in Bulgaria, Greece and Portugal,” and other illicit labs creating these analogs have been found in Russia, Belarus and the Ukraine.
There’s also precedent for something stronger to be present in the heroin that’s been sold here.
In the U.S., a different fentanyl analog known as acetyl fentanyl was circulating in the northeast between March 2013 and May 2014, when there were 14 deaths in Rhode Island attributed to the drug. Three deaths in North Carolina occurred as a result of acetyl fentanyl in 2014.
Winecker said the Office of the Chief Medical Examiner routinely autopsies overdose victims in order to keep track of what’s happening with these new chemicals. And her office is in the process of acquiring an even more sophisticated piece of equipment that can measure the mass of chemicals, to more readily identify novel compounds such as furanylfentanyl.
“Overdoses are amounting to about one of four autopsies now,” said State Health Director Randall Williams.
“The people who’ve passed away, many of them probably thought that ‘heroin is not good, but I’ve done it before, I know what I’m dealing with,'” Williams said. “Then it’s too late.”
Part of the problem is that when a person overdoses, they might not be aware that multiple vials of naloxone would be needed to revive them.
In Wilmington, Cunningham said that, for example, in the overdose “save” that took place on Tuesday, more than one vial of naloxone was needed to reverse the loss of breathing that comes as a result of opioid use.
Kendra, one of the Harm Reduction Coalition’s naloxone distributors, said she’s had reports of 25 fentanyl-related reversals in Wilmington alone, each reversal requiring two or three doses to bring someone back to life after they stopped breathing.
Another outreach worker, Mike Page, said he knew of at least one case where four vials were required, instead of the usual one.
“People that are used to using a certain brand, if you will, or a certain stamp, a new batch is coming in with that same stamp and it’s a lot more potent,” Page said. “People that are used to using a certain amount are using that same amount, like two or three times as strong, so the overdose rates are skyrocketing.”
“There’s the need for possible higher doses of reversal agents, like naloxone, to reverse the fentanyl,” Dulaney said. “Typically, with heroin, you would give one dose of either to reverse. Sometimes in the emergency department, we use smaller doses because we don’t want to put a patient into withdrawal.”
Naloxone comes in two commonly used forms: an intranasal spray that has 2 milligrams in a vial and an intramuscular injection form that has 0.4 milligrams in a vial. A higher dose is needed for nasal use because it’s not all absorbed right away.
“One concern is that if a bystander is using this for someone, they may not have enough to reverse the overdose,” Dulaney said. “That’s why we always advocate calling 911.”